Hyperprolactinemia and possibly related development of prolactinoma during amisulpride treatment; three cases


Akkaya C., Kaya B., Kotan Z., Sarandol A., Ersoy C., Kirli S.

JOURNAL OF PSYCHOPHARMACOLOGY, vol.23, no.6, pp.723-726, 2009 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 23 Issue: 6
  • Publication Date: 2009
  • Doi Number: 10.1177/0269881108091252
  • Journal Name: JOURNAL OF PSYCHOPHARMACOLOGY
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.723-726

Abstract

Schizophrenia is a chronic and debilitating psychotic mental disorder that affects about 1% of the world's population. Antipsychotic drugs are the mainstay of treatment in schizophrenia. Hyperprolactinemia, which is a common side effect of typical antipsychotics, is also associated with the use of some of the newer atypical agents. Antipsychotics may enhance prolactinoma growth as manifested by an increase in serum prolactin concentration. Prolactin-secreting pituitary adenomas possibly related with antipsychotics have been described in the literature. To our knowledge, this is the first series of cases showing a possible relation between pituitary adenomas and amisulpride treatment in patients with schizophrenia.